Tornadoes · United States · Florida · 2007
EF0 tornado, Sugarloaf Key, Florida, June 1, 2007
This EF0 tornado ran 0.6 miles across Monroe County on June 1, 2007, touching down at 12:55 PM EDT and reaching 30 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 1, 2007
- Touchdown
- 12:55 PM EDT (16:55 UTC)
- Lifted
- 12:56 PM EDT (16:56 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (0.9 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Monroe County
- Touchdown point
- 24.661, -81.521
- Lift-off point
- 24.670, -81.528
- Record number
- 0706011055-01
What the Weather Service recorded
A brief tornado of EF0 intensity occurred in association with a discreet thunderstorm cell with attended radar-observed shallow mesocyclone at Sugarloaf Key. This event occurred within a large stratiform rain shield associated with a tropical disturbance which was later classified as Tropical Storm Barry in the eastern Gulf of Mexico.
A tornado touched down at 1155 EST June 1st along Mira Road on Sugarloaf Key, downing a 30-foot Ficus tree, damaging a screen porch and scattering loose items stored underneath an elevated home. The tornado likely had an intermittent north northwest path partially over water, before damging a home on Hawksbill Road along the northeast portion of Sugarloaf Key. An enclosed patio along the back portion of the home had been destroyed, allowing metal covering to peel back on roughly one third of the home. No other homes were damaged, including one across a canal directly in the path of the tornado. Therefore it was concluded the the roof covering failure without any wood roof decking failures occurred due to the failure of the light wood porch. Heavy rain was noted which also may have caused excessive loads on the screens, contributing to porch failure. Therefore the maximum damage rating for the entire event was set at EF0.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 17:32 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the tornado touched down at Jun 1, 3:10 AM EDT, 9 hours 45 minutes earlier.
Area forecast discussion, Jun 1, 3:10 AM EDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 310 AM EDT FRI JUN 1 2007 ...RAINY AND WINDY TODAY AND TONIGHT... .DISCUSSION... .CURRENTLY... KBYX DETECTS WIDESPREAD RAIN THROUGHOUT THE FORECAST AREA. SKIES OVER THE ISLAND CHAIN ARE CLOUDY. WINDS OVER LAND ARE EAST TO SOUTHEAST NEAR 20 MPH. C-MAN WINDS...ON AVERAGE...ARE EAST TO SOUTHEAST AT 20 TO 25 KNOTS. TEMPERATURES ARE IN THE MID 70S. ONLY ABOUT FIVE DEGREES OF WARMING IS EXPECTED TODAY DUE TO ABUNDANT CLOUD COVER AND INTERMITTENT RAINFALL. .SHORT TERM (TODAY THROUGH SUNDAY)... IT IS GOING TO RAIN. A BROAD AREA OF LOW PRESSURE WILL BE LOCATED NEAR THE YUCATAN PENINSULA TODAY INTO TONIGHT. THIS AREA OF LOW PRESSURE SHOULD BEGIN TO MOVE TO THE NORTHEAST LATE TONIGHT. A STRONG INFLUX OF DEEP...TROPICAL MOISTURE MAY BE RESPONSIBLE FOR ONE TO TWO INCHES OF RAINFALL TODAY AND TONIGHT. DESPITE FAVORABLE WIND PROFILES...WIDESPREAD CLOUDS AND RAINFALL ALONG WITH WEAK LAPSE RATES SHOULD LIMIT THE AREAL EXTENT OF CONVECTION TODAY AND TONIGHT. NUMERICAL MODEL GUIDANCE BEGINS TO DIFFER SATURDAY. THE GFS NUMERICAL MODEL GUIDANCE DEPICTS LOW PRESSURE ACCELERATING TO THE NORTHEAST ACROSS THE FLORIDA PENINSULA AND INTO THE WESTERN ATLANTIC SATURDAY AFTERNOON AND SATURDAY NIGHT. MEANWHILE...THE NAM NUMERICAL MODEL GUIDANCE INDICATES LOW PRESSURE MOVING IN MORE OF A NORTHWARD DIRECTION THROUGH THE EASTERN GULF OF MEXICO AND EVENTUALLY OVER THE PANHANDLE OF FLORIDA SATURDAY AFTERNOON AND SATURDAY NIGHT. WHAT DOES THIS MEAN LOCALLY? WELL...IF THE GFS NUMERICAL MODEL GUIDANCE IS CORRECT A MUCH DRIER AIR MASS WILL INVADE THE KEYS SATURDAY AFTERNOON THROUGH SUNDAY. IF THE NAM NUMERICAL MODEL GUIDANCE IS CORRECT...THE KEYS WILL REMAIN IN DEEP...TROPICAL MOISTURE SATURDAY AFTERNOON THROUGH SUNDAY. UNTIL MORE CONSISTENCY CAN BE FOUND IN NUMERICAL MODEL GUIDANCE...THE DIFFERENCES WILL BE SPLIT AS FAR AS THE SATURDAY AFTERNOON THROUGH SUNDAY PORTION OF THE ZONE FORECASTS FOR THE FLORIDA KEYS IS CONCERNED. .LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... AN ATLANTIC RIDGE OF HIGH PRESSURE WILL BUILD ACROSS SOUTH FLORIDA SUNDAY NIGHT THROUGH THURSDAY. THE SUNDAY NIGHT THROUGH THURSDAY PORTION OF THE ZONE FORECASTS FOR THE FLORIDA KEYS WILL BE BASED ON CLIMATOLOGY. && .MARINE... A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS WATERS TODAY THROUGH SATURDAY. SMALL CRAFT SHOULD EXERCISE CAUTION ON ALL KEYS WATERS SATURDAY NIGHT. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL LIKELY BE REQUIRED FOR ATLANTIC WATERS SATURDAY NIGHT. WINDS AND SEAS WILL GRADUALLY ABATE LATE THIS WEEKEND INTO EARLY NEXT WEEK AS AN ATLANTIC RIDGE OF HIGH PRESSURE BUILDS ACROSS SOUTH FLORIDA. && .AVIATION... VFR CONDITIONS...IN LIGHT RAIN...WILL PREVAIL ALONG THE MIAMI TO KEY WEST FLIGHT ROUTE...AND AT THE ISLAND TERMINALS THROUGH THE REMAINDER OF THIS MORNING. CEILINGS WILL GENERALLY RANGE BETWEEN 4 AND 8KFT. THEREAFTER...CLUSTERS OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE FLIGHT ROUTE...PRODUCING PERIODS OF MVFR/IFR CONDITIONS. EXACT TIMING OF THESE POOR CONDITIONS IS QUITE UNCERTAIN. SURFACE WINDS WILL START OUT EAST AT 15 TO 20 KNOTS AND GUSTY...BECOMING MORE SOUTHEASTERLY AND INCREASING TO NEAR 20 KNOTS AND GUSTY. && .PRELIMINARY POINT TEMPS/POPS... KEY WEST 82 76 85 77 / 90 80 60 50 MARATHON 83 76 86 77 / 90 80 60 50 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...SMALL CRAFT ADVISORY FOR ALL KEYS WATERS... GMZ031-032-033-052-053-054-072-073-074-075. && PUBLIC/MARINE/FIRE/DIGITAL...BS AVIATION/NOWCASTS............SD
Hazardous weather outlook, Jun 1, 6:00 AM EDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 600 AM EDT FRI JUN 1 2007 FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-021000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM...INCLUDING THE FLORIDA KEYS NATIONAL MARINE SANCTUARY- 600 AM EDT FRI JUN 1 2007 ...A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS WATERS... ...HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A BROAD AREA OF LOW PRESSURE NEAR THE YUCATAN PENINSULA WILL BE RESPONSIBLE FOR EAST TO SOUTHEAST WINDS OF AT LEAST 20 TO 25 KNOTS ON ALL KEYS WATERS TODAY AND TONIGHT. AS A RESULT...A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS WATERS TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL AFFECT THE KEYS...AS WELL AS THE NEARSHORE AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN TODAY AND TONIGHT. THE STRONGEST STORMS WILL PRODUCE WIND GUSTS NEAR 35 KNOTS...TORRENTIAL RAIN...TEMPORARILY REDUCING THE VISIBILITY TO UNDER ONE MILE...AND DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES. DUE TO SEVERAL EPISODES OF RAINFALL TODAY AND TONIGHT...ONE TO TWO INCHES OF RAIN MAY ACCUMULATE IN PORTIONS OF THE KEYS. MOTORISTS ARE URGED TO EXERCISE CAUTION IF THEY ENCOUNTER WATER COVERED ROADWAYS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE AREA OF LOW PRESSURE NEAR THE YUCATAN PENINSULA SHOULD MOVE NORTH OVER THE EASTERN GULF OF MEXICO...THEN EVENTUALLY ACROSS CENTRAL OR NORTH FLORIDA THIS WEEKEND. SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT. THE STRONGEST STORMS WILL PRODUCE WIND GUSTS NEAR 35 KNOTS...TORRENTIAL RAIN...TEMPORARILY REDUCING THE VISIBILITY TO UNDER ONE MILE...AND DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT SATURDAY FOR SOUTHEAST TO SOUTH SURFACE WINDS NEAR 20 KNOTS. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL LIKELY BE REQUIRED FOR ATLANTIC WATERS SATURDAY NIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH THURSDAY. THE PRIMARY THUNDERSTORM HAZARD WILL BE DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BS
In the hours before
Special weather statement, Jun 1, 12:00 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 1200 PM EDT FRI JUN 1 2007 FLZ077-078-011700- MONROE MIDDLE KEYS-MONROE LOWER KEYS- INCLUDING THE CITIES OF...MARATHON...KEY WEST 1200 PM EDT FRI JUN 1 2007 ...SQUALLS APPROACHING LOWER AND MIDDLE FLORIDA KEYS... AT 1200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED STRONG SQUALLS APPROACHING THE LOWER AND MIDDLE FLORIDA KEYS FROM MARATHON TO KEY WEST. THESE SQUALLS WILL BRING BLINDING DOWNPOURS AND GUSTY WINDS TO 40 MPH FROM 1200 PM TO 1230 PM EDT. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING THIS AFTERNOON. LISTEN TO NOAA ALL HAZARDS WEATHER RADIO FOR LATER STATEMENTS...SHORT TERM FORECASTS...AND POSSIBLE WARNINGS. K. KASPER
Local storm report, Jun 1, 12:26 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1226 PM EDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM MARINE TSTM WIND 6 SSW MARATHON 24.63N 81.11W
06/01/2007 M44 MPH GMZ053 FL C-MAN STATION
SOMBRERO KEY LIGHT CMAN PLATFORM REPORTED A MARINE
THUNDERSTORM WIND GUST OF 44 MPH...OR 38 KNOTS.
&&
LKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Key West, FL (KEYW), 12:00Z
4.9 hours before the tornado, 23 km from the path. June 1, 2007.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 242 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
Key West, FL (KEYW), 00:00Z
7.1 hours after it, 23 km from the path. June 2, 2007.
- Mixed-layer CAPE
- 1516 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1845 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 10.1
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Key West Nas (NQX), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 15:52 UTC | 78 | 73 | 90° 13 kt | 1012.5 | +RA | |
| 15:59 UTC | 90° 18 kt | 23 | 1012.5 | +RA | ||
| 16:24 UTC | 90° 16 kt | 26 | 1012.5 | RA | ||
| 16:28 UTC | 90° 14 kt | 22 | 1012.5 | RA | ||
| 16:35 UTC | 90° 20 kt | 24 | 1012.2 | -RA | ||
| 16:53 UTC | 120° 15 kt | 25 | 1012.2 | -RA | ||
| 17:53 UTC | 79 | 74 | 130° 16 kt | 21 | 1011.5 | -RA |
| 18:53 UTC | 77 | 73 | 110° 14 kt | 1010.8 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Key West radar (KBYX), 20 km away, was scanning. The volume nearest the touchdown began at 16:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:12 UTC | TORNADO | 2 Ne Sugarloaf Key | Lower Keys In Monr, FL | WATERSPOUT MOVED ONSHORE SUGARLOAF KEY AS A TORNADO NEAR MILE MARKER 19. MINOR DAMAGE REPORTED TO ONE STRUCTURE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of June 1, 2007
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 1 | 12:07 PM CDT | EF3 | Louisa, IA | 15.8 | 774 | 7 | $16 million | |
| June 1 | 12:44 PM CDT | EF1 | Cedar, IA | 1.1 | 75 | |||
| June 1 | 2:28 PM CDT | EF2 | Jackson, IA to IL | 3.4 | 350 | $3.3 million | ||
| June 1 | 3:15 PM CDT | EF0 | Jo Daviess, IL | 0.5 | 10 | |||
| June 1 | 3:17 PM CDT | EF0 | Lafayette, WI | 0.1 | 20 | |||
| June 1 | 3:31 PM CDT | EF0 | Lafayette, WI | 0.2 | 30 | |||
| June 1 | 6:30 PM CDT | EF0 | Hamilton, IA | 0.1 | 30 | |||
| June 1 | 7:25 PM CDT | EF0 | Gaines, TX | 2.5 | 50 | |||
| June 1 | 9:45 PM EDT | EF1 | Miami-Dade, FL | 3.9 | 75 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.